Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 358, NWS Birmingham, AL

July 9, 2001Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 9, 2001, 7:19 PM CDT for Etowah County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 7:19 PM CDT (00:19 UTC)
Expired
Jul 9, 2001, 7:45 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:20 PM CDTThunderstorm Wind 50 ECountywide, ALNumerous trees and power lines were blown down across the county. The most significant damage occurred in Gadsden, Rainbow City, and Southside.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2043 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 100018
SVRBHM

ALC055-100045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ETOWAH COUNTY IN ALABAMA

* UNTIL 745 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MOUNTAINBORO...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SOUTHSIDE...
RIDGEVILLE...HOKES BLUFF...GLENCOE...GADSDEN AND ATTALLA.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMEAS.

LAT...LON 3420 8604 3412 8621 3388 8604 3400 8576

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:18 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 9, 3:18 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
318 PM CDT MON JUL 09 2001

BEST MOISTURE AND INSTABILITY (AS SEEN FROM THETA-E AXIS AND LI
AXIS) EXTENDS FROM MIDDLE TENNESSEE SOUTHEAST INTO GEORGIA THIS
AFTERNOON...AND BEST THUNDERSTORM DEVELOPMENT OBSERVED THROUGH THIS
CORRIDOR.  HOWEVER...EXPECT SOME ADDITIONAL DEVELOPMENT TO WEST OF
THIS AREA TO OCCUR DURING THE REMAINDER OF THE AFTERNOON AND SPREAD
INTO NORTH ALABAMA INTO THE EVENING HOURS. SO SOME POPS WILL BE
CARRIED FOR TONIGHT...AND WILL BE INFLUENCED BY RADAR COVERAGE AT
TIME OF ISSUANCE.

OTHERWISE AS PER PREVIOUS FORECAST PACKAGE BEST MOISTURE AND
INSTABILITY APPEARS TO DROP FARTHER SOUTH AND WEST ON TUESDAY...AND
WILL REFLECT THIS IN AFTERNOON PACKAGE.  HOWEVER...WITH NORTHWEST
FLOW ALOFT AND EMBEDDED IMPULSES CONTINUING TO AFFECT FORECAST AREA
NEXT COUPLE OF DAYS...AND WITH HIGH SURFACE DEWPOINTS AND UNSTABLE
AIR MASS REMAINING ACROSS REGION...THINK IT WOULD BE PRUDENT TO
KEEP MENTION OF THUNDERSTORMS ACROSS ALL OF AREA INTO WEDNESDAY.
LOWER SURFACE DEW POINTS BY WEDNESDAY ACROSS THE TENNESSEE VALLEY
WOULD SUGGEST ONLY WIDELY SCATTERED ACTIVITY THERE BY THAT TIME.

FAIRLY NORMAL MID JULY TEMPERATURES WILL CONTINUE NEXT COUPLE OF
DAYS...WITH MOST HIGHS 90 TO 95 AND OVERNIGHT LOWS IN THE LOW TO MID
70S. THIS SHOULD KEEP US BELOW HEAT ADVISORY CRITERIA ALTHOUGH MAY
STILL NEED HEADLINE FOR HEAT INDICES NEAR 105 SOUTHERN SECTIONS
FOR TUESDAY.

IN THE EXTENDED...LOOK FOR SCATTERED AFTERNOON AND EVENING
CONVECTION TO CONTINUE THURSDAY AND FRIDAY WITH SOMEWHAT LOWER POPS
AND MAX TEMPS BY THE WEEKEND...ESPECIALLY NORTHERN SECTIONS.

HSV 073/093 072/092 4Z322
BHM 074/093 072/093 2323
MGM 074/094 073/093 2433

.BHM...NONE.

In the hours before

Local storm report, Jul 9, 6:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT MON JUL 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    ARDMORE                   AL   WIND DAMAGE
07/09/01   LIMESTONE                      LIMESTONE EMA REPORTED
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN AS WELL
                                          AS ROOF DAMAGE IN THE
                                          ARDMORE/ELKMONT/SALEM
                                          AREAS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:27 PM CDTSevere Thunderstorm WarningBMXCullman33 min
Jul 9, 7:39 PM CDTSevere Thunderstorm WarningBMXCalhoun36 min
Jul 10, 4:16 PM CDTSevere Thunderstorm WarningBMXCullman, Morgan44 min
Jul 10, 4:39 PM CDTSevere Thunderstorm WarningBMXBlount36 min
Jul 10, 4:43 PM CDTSevere Thunderstorm WarningBMXCherokee47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.